RA drug warning for active or latent HCV carriers


xeljanz

Click on image to view 2-min. video.

A new Pfizer drug marketed as Xeljanz (tofacitinib) is “a prescription medicine called a Janus kinase (JAK) inhibitor. XELJANZ is used to treat adults with moderately to severely active rheumatoid arthritis in which methotrexate did not work well. It is not known if XELJANZ is safe and effective in people with Hepatitis B or C. XELJANZ is not for people with severe liver problems.”

(This medication is in pill form versus injected/infused medications.)  However, the FDA’s warning language changes. (LINK)

XELJANZ may cause serious side effects, including:

Hepatitis B or C activation infection in people who carry the virus in their blood. If you are a carrier of the hepatitis B or C virus (viruses that affect the liver), the virus may become active while you use XELJANZ.

May become active? Or not known? 

One abstract in PUBMED states the viral reactivation problem:

Treatment considerations in patients with concomitant viral infection and autoimmune rheumatic diseases. (LINK)

Abstract (emphasis added)

Widespread use of immunosuppressive drugs, …in autoimmune rheumatic diseases (ARDs) has been found to be associated with the reactivation of underlying latent viruses. The clinical features of virus reactivation can sometimes mimic flare of the underlying ARDs. The correct diagnosis and management of such reactivation is crucial, as increasing the dose of immunosuppressive drugs to treat a presumed flare of underlying ARDs would probably be of no benefit, and it could exert a detrimental effect on the host. This review focused on the effects of immunosuppressive drugs on underlying chronic viral infections, particularly hepatitis B virus, hepatitis C virus, human immunodeficiency virus, …It also covered the effect of interferon-α, which is used to treat chronic hepatitis infection, and the induction of autoimmunity.

So in simple terms, a doctor may confuse virus reactions for ARD flare ups, prescribe a higher dose of medication, which in turn, can make latent undetectable viruses lethal again.

Pfizer is selling directly to patients in Martha Stewart magazine, and elsewhere, and the VA. Latent viral reactivation is a worrisome topic for veterans.  Will all VA physicians screen for hepatitis before prescribing this medication? One VA fact sheet for patients makes no mention of hepatitis. And a VA professional monograph (LINK) simply states:

Viral reactivation was noted in the clinical studies with tofacitinib. The impact of tofacitinib on chronic viral hepatitis reactivation is unknown. Those who screened positive for hepatitis B or C were excluded from clinical trials.

So I would err on the side of caution and read the fine print if you have RA.

This entry was posted in Blood info, Guest authors, HCV Health, HCV Risks (documented), Medical News, VA Health Care and tagged , , , , , . Bookmark the permalink.

9 Responses to RA drug warning for active or latent HCV carriers

  1. SPrice says:

    Nod…this med is prescribed for people who failed Methotrexate, a med that is known to cause liver damage. They do monthly liver enzymes on anybody using Methotrexate. So they would spot liver problems.

  2. SPrice says:

    the new treatment meds like Harvoni, Sovaldi, etc can reactivate hepatitis B if you’ve ever had it in the past.

    http://hepatitiscnewdrugs.blogspot.com/2016/03/ema-to-review-new-hepatitis-c-drugs-for.html

  3. e.adakai says:

    it is the better option to treat autoimmune disease with an appropriate diet than iffy pharmaceuticals. my rheumatoid arthritis was so bad i could barely walk anymore, after changing my foods i am almost pain free and running again. see dr. axe or dr. osborne protocol.

  4. woodguy11 says:

    Good to know thank you

    • Kiedove says:

      It’s a tough choice–pain and joint injury–or interfering with one’s immune system to get some relief. I don’t know if medical marijuana could be helpful with RA pain while leaving the immune system intact. Something to look into perhaps because the side effects from some of these medications are horrifying.

      • woodguy11 says:

        I hear ya …I now have a hip replacement and nerve damage on the bottom of my feet. The other hip is not far behind , but one thing is since Harvony and Ribivirin no Hep-c the other hip seems to have stopped degenerating. I finally sent my appeal to BVA and the said it would take 2 to 4 years. What other secondary problems have you? I think diabetis and a prostate problem is in order after the Hep-c claim. Still don’t know if if I will get approved but now I have a Nexus from Hep-c doctor . Nod said you need this to win so it took 4 months for me to get it and am going to try for another from my gastro Dr. Your thoughts?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s